Wednesday, June 5, 2013

VA Researchers Question FDA Antidepressant Warning

The U.S. Food and Drug Administration (FDA)
in 2011 and 2012 issued warnings that higher doses of the antidepressant citalopram hydrobromide increased the risk of two adverse cardiac outcomes—prolonged QT interval and torsade de pointes. Now, after studying records of nearly 1 million patients with depression, a group of Department of Veterans Affairs (VA) researchers “question[s] the continued merit of the warning.”

They compared low, medium, and high doses of citalopram with those another antidepressant, sertraline, that does not have an FDA cardiac-related warning. Adjusted results revealed that higher doses (40 mg/day) of citalopram were actually associated with lower risks of ventricular arrhythmia, all-cause mortality, and noncardiac mortality, compared with doses of 1 mg/day to 20 mg/day, they wrote in the June American Journal of Psychiatry. There was no increase in risk of cardiac mortality with the higher dose.

Patients prescribed sertraline recorded similar results, although without any associations with all-cause or noncardiac mortality.

“These findings raise questions regarding the continued merit of the FDA warning and provide support for the questions of whether the warning itself will cause more harm than good,” said Kara Zivin, Ph.D., of the VA’s National Serious Mental Illness Treatment and Evaluation Center and an assistant professor of psychiatry at the University of Michigan Medical School and colleagues.

For more in Psychiatric News about the FDA’s warning on citalopram, click here.

(Image: infocus/


The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.